New York, 2003

Damaging Winds in New York, July 4, 2003

July 4, 2003 · NWS BUF · 3 events in 3 counties and zones

Thunderstorms developed during the late afternoon hours in a warm, moist, unstable flow. A few of these storms reached severe limits producing damaging winds that downed trees and power lines in East Otto, Belfast, and Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the late afternoon hours in a warm, moist, unstable flow. A few of these storms reached severe limits producing damaging winds that downed trees and power lines in East Otto, Belfast, and Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 4, 1:45 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 4, 1:45 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EDT FRI JUL 4 2003

REAL OLD FASHIONED FOURTH IN PROGRESS ACROSS WRN AND CNTRL NY WITH
PLENTY OF SUNSHINE HEAT AND HUMIDITY. SCATD SHOWERS WHICH POPPED
THIS MORNING HAVE DISSIPATED...BUT STEAMY 70+ DEW PTS BEGINNING TO
INTERRACT WITH SUBTLE BOUNDARIES AND ISOLD CONVECTION STARTING TO
FIRE ACROSS FINGER LAKES. FORECAST PROBLEMS ARE TIMING...
LOCATION...AND INTENSITY OF UPCOMING CONVECTION FOR THE NEXT 24 TO
36 HOURS WITH WEAK SHORT WAVES ZIPPING ALONG THE ZONAL FLOW FROM
LOWER LAKES TO NEW ENG.

MODELS HAVING ALL KINDS OF DIFFICULTY DUE TO TYPICAL CONVECTIVE
FEEDBACK PROBLEMS. ALL EYES HAVE BEEN ON MASSIVE COMPLEX/DERECHO
WHICH HAS RACED FROM WISC/ILL TO DTW-TOL PAST HOUR AND IS STILL VERY
MUCH ALIVE AS IT BEGINS TO MOVE INTO SW ONTARIO AND WRN OHIO. THIS
WAS NOT PICKED UP AT ALL BY ANY MODEL...EVEN THE RUC THIS FEATURE
HAS NOT WEAKENED AS EARLY MORNING SYSTEMS USUALLY DO...PERHAPS DUE
TO RICH AIRMASS AHEAD OF IT (90/75)...BUT PER LATEST DTX RADAR...LK
ERIE BEGINNING TO SPLIT THE SYSTEM. STORMS ARE FIRING RAPIDLY ACROSS
SW ONTARIO...EVEN GROWING TOWARD TORONTO ATTM. AREA OVER LAKE IS
WEAKENING...WHILE STILL INTENSE OVER OHIO. FLOW IS GENERALLY
WESTERLY...SO WE WILL HAVE TO WATCH THE ACTIVITY OVER SRN ONTARIO
NEXT FEW HOURS TRYING TO CLIP NIAG COUNTY TWD 5-7 PM. SRN TIER MAY
ESCAPE FOR AWHILE AS LK ERIE KNOCKS THE STORMS DOWN...BUT THEY MAY
REFIRE LATER THIS EVENING. ALL IN ALL...SOME THREAT OF CONVECTION IN
ALL WRN COUNTIES THIS EVENING...WITH IMMED BUF AREA LEAST.

EARLIER 00/06Z MODEL RUNS HAD LARGE MCS DEVELOPING OVER NRN MICH AND
TRAVERSING WRN NY OVERNIGHT...BUT NEW 12Z MODEL RUNS COMPLETELY LOSE
IT. NO REFLECTION OF THIS IN NRN WISC OR NRN LWR MICH AT THIS TIME
EITHER. ETA DOES BRING A FEATURE ACROSS REGION SAT AFTERNOON
NOW...BUT GFS NOT...KEEPING IT SOUTH. FEELING IS HERE THAT MAIN
BOUNDARY WILL SET UP EAST-WEST JUST TO OUR SOUTH FROM ILL-PA BUT
CLOSE TO ENOUGH TO KEEP US IN SOME THREAT...ESP SRN TIER. CAPES
(2000) AND LIS (-6) OR SO...STILL IMPRESSIVE..AND PWS VERY
HIGH...SO ANY STORMS WOULD BE GULLYWASHERS.

IT IS VIRTUALLY IMPOSSIBLE TO TIME THESE FEATURES BEYOND ABOUT 6-9
HOURS..SO WILL JUST BROADBRUSH ENTIRE REGION WITH 40 POPS TONIGHT
AND SAT AND NOT PINPOINT ANY TIMING. CHANCES PROBABLY HIGHER NEAR
PA...BUT WILL HOLD POPS AT 50 THERE. AS FOR SEVERE..AREA IN SLIGHT
RISK THROUGH SAT...WILL MENTION HIGHER WINDS NEAR STORMS BUT HOLD
OFF ON FURTHER SPS OR DAMAGING MENTION UNLESS WE GET A WATCH.

BOUNDARY APPEARS TO SINK FAR ENOUGH SOUTH SAT NT AND SUN TO ALLOW US
TO DROP MENTION FOR SHOWERS...WILL HOLD ONTO AN EARLY PERIOD SAT
NT...ESP SRN TIER...THEN DRY AND PLEASANT FOR SUNDAY. GFS DROPS
RIDGE ACROSS US ON MONDAY AND THEN EAST...850S UP TO 16-18
AGAIN...SO L-M 80S. ETA HINTS AT WARM FRONTAL SHOWER RISK BUT WILL
LEAVE DRY FOR NOW.

EXTENDED...GFS AND HPC PROGS DROP A FRONT SLOWLY ACROSS ERN LAKES ON
TUES...CHC POPS FOR US. DRY WED WITH FRONT OVER OHIO VALLEY AND HIGH
TO NORTH...BUT LOW MOVES NE UP OHIO VALLEY TO NEW ENG ON THURS WHICH
WOULD GIVE US AN UNSEASONABLY COOL WET DAY. THIS IS JUST ONE RUN SO
WILL CHC POPS FOR NOW AND DROP TEMPS FROM GUID. DRY COMFORTABLE WX
IN WAKE ON FRIDAY.

HYDROWISE...AREA IS DRY...ESP IN SHORT TERM. QPF POTENTIAL GENERALLY
0.25 TO 0.5 INCH BASINWIDE NEXT 36 HOURS BUT POINT LOCATIONS COULD
SEE AS MUCH AS 2 INCHES WHILE OTHERS DRY. BEST CHC HEAVIER RAIN
ALONG SRN TIER.

THATS ABOUT IT FROM THE MUGGY BUF THIS AFTERNOON. LOTS OF
COLLABORATION WITH BGM AND CTP...THANKS. GRIDS UPDATED AND
PUBLISHED. WRKZONES AVAIL BY 315. ON STREET BY 4 PM. TAKE IT EASY.

.BUF...NONE.

MCLAUGHLIN
Hazardous weather outlook, Jul 4, 3:20 AM EST, 12 hours 15 minutes before
NYZ001>008-010>014-019>021-085-040815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
420 AM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

A VERY WARM AND HUMID AIRMASS WILL REMAIN IN PLACE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEW YORK TODAY THROUGH TONIGHT. A FRONTAL
SYSTEM WILL INTERACT WITH THIS AIRMASS LATER TONIGHT AND SET THE
STAGE FOR A ROUND OF STRONG THUNDERSTORMS.

THESE STORMS COULD BE SEVERE LATER TONIGHT, WITH DAMAGING WIND GUSTS
BEING THE MAIN CONCERN. THE VERY MOIST AIRMASS WILL ALSO RESULT IN
TORRENTIAL POWNPOURS.

ALL OF WESTERN AND NORTH CENTRAL NEW YORK ARE IN A SLIGHT RISK AREA
FOR SEVERE THUNDERSTORMS LATER TONIGHT, BUT THE HIGHEST PROBABILITY
FOR THE SEVERE WEATHER WILL BE FOUND WEST OF ROCHESTER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT. SEVERE WEATHER
SPOTTERS ARE ENCOURAGED TO MONITOR NOAA WEATHER RADIO...AND THOSE
WITH AMATEUR RADIO LICENSES ARE ASKED TO PARTICIPATE IN ANY SEVERE
WEATHER NETS TONIGHT. SKYWARN FREQUENCIES INCLUDE THE FOLLOWING...
146.67 MHZ FOR THE WESTERN SOUTHERN TIER
145.31 MHZ FOR THE NIAGARA FRONTIER
145.11 MHZ FOR THE FINGER LAKES REGION
147.15 MHZ FOR OSWEGO COUNTY
AND 147.255 FOR THE NORTH COUNTRY, INCL JEFFERSON AND LEWIS COS.

RSH

The radar

The Buffalo radar (KBUF), 63 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cattaraugus

When
July 4, 3:35 PM EST
Where
Cattaraugus County, East Otto
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.383, -78.750

Thunderstorm Wind, Allegany

When
July 4, 4:15 PM EST
Where
Allegany County, Belfast
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.333, -78.117

Thunderstorm Wind, Oswego

When
July 4, 10:52 PM EST
Where
Oswego County, Mexico
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.467, -76.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375564, 5375565, 5375566.